[Pseudo-Cushing’s] Michigan woman nearly dies after herbal supplement found to be laced with steroids

MADISON HEIGHTS, Mich. (WXYZ) – Since 2004, the U.S. Food and Drug Administration has received more than 26,000 reports of adverse events and complaints about dietary supplements.

Jody Higgins of Madison Heights, Michigan made one of those complaints to the FDA, after she says she found out the herbs she had been taking were making her seriously ill.

“I really thought I was going to die I was getting so sick,” Higgins said.

Back in 2015, Higgins says her legs started hurting.  She says she didn’t have great health insurance, and she was hoping for a more holistic approach, so a friend referred her to Far East Ginseng Herbs and Tea in nearby Sterling Heights.

“They suggested that I take something that was called Linsen Double Caulis. I had never heard of it before, and it appeared to have all herbs on the label,” Higgins said.

Higgins says for a while, she felt better, and when she stopped taking the Linsen Double Caulis, the leg pain returned. So, she says she kept taking it for nearly a year, even though she started noticing strange symptoms.

“Within four months I had gained 80 pounds,” she said.

She suddenly had facial hair growth, severe facial swelling, extremely swollen ankles, and had dark purple stretch marks all over her body.

“I wasn’t recognizable,” said Higgins.  “I couldn’t stand for longer than 2 minutes. I couldn’t cook. I couldn’t wash my clothing. I could barely get in the shower.”

After visiting several doctors, Higgins was eventually referred to University of Michigan Endocrinologist Dr. Ariel Barkan.

“The minute that I said I had been taking a Chinese herbal remedy, he said ‘you’ve been poisoned. I know it.’ Those were his exact words,” said Higgins.

“Her situation was pretty shaky,” Barkan said.

Barkan sent the Linsin Double Caulis herbal supplement to the Mayo Clinic for testing.

“They were loaded with Dexamethasone … [which] is a medication.  It’s a synthetic steroid, very potent, very long acting, and if we take it for quite some time, we develop what is called Cushing Syndrome,” said Dr. Barkan.

Higgins was diagnosed with Cushing Syndrome, and Barkan says she could have died if she hadn’t sought help.

“The mortality for untreated Cushing Syndrome is 50% within 5 years,” said Barkan.  “ … immunity is completely suppressed. And when you don’t have immunity, the first virus, the first germ may cause [a] fatal infection and you will die.”

Higgins says once she stopped taking the Linsen Double Caulis, the facial hair went away, but she’s still struggling with her weight. Barkan says her health should improve, although it will take time.

Both doctor and patient say they have contacted the FDA about this, and they each have a warning about taking herbal supplements.

“Please just be very cautious,” Higgins said.

“Don’t touch it. Don’t touch it, you’re playing Russian roulette,” said Barkan.

Jody Higgins says she met with an investigator from the FDA’s criminal division.

An FDA spokesperson would only say that they do not discuss possible or ongoing investigations.

The lawyer for the store where Higgins says she purchased the supplement told us the owners will not be commenting on, but the owner did say they no longer sell this product.

From http://www.fox4now.com/news/national/madison-heights-woman-herbal-supplement-caused-life-threatening-illness

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: